Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 9, NWS Springfield, MO

February 26, 1996Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 26, 1996, 6:38 PM CST for Laclede County, Missouri. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 26, 1996, 6:38 PM CST (00:38 UTC)
Expired
Feb 26, 1996, 7:45 PM CST
In force
67 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Laclede County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 7:10 PM CSTThunderstorm WindStoutland, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KSGF 270038 RRA
SVRSGF
MOC105-270145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CST MON FEB 26 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST MISSOURI
 
   ...LACLEDE COUNTY
 
AT 632 PM CDT WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED A SEVERE
THUNDERSTORM 15 MILES SOUTHWEST OF LEBANON NEAR CONWAY...MOVING TO THE
NORTHEAST AT 35 MPH.
 
THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WIND GUSTS TO 70
MPH AND BRIEF HEAVY DOWNPOURS. THIS STORM WILL AFFECT THE TOWN OF CONWAY
BY 645 PM AND LEBANON BY 655 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
GAEDE/SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 2:40 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 26, 2:40 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CST MON FEB 26 1996

MAIN PROBLEMS TODAY: PCPN CHCS AND SVR THREAT/THIS EVE AND LT TNGT

LTST STLT DATA INDCD AREA OF CLDS FM TX INTO MO MVG E. POST FRNTL SC
OVER SE KS AND MKC AREA. 88D INDCD RW ALG FRNT FM BVO-CFV-DMO... WITH
ANOTHER AREA OVER NE OK THAT HAD DVLPD DURING PAST HR. LARGE TEMP
DIFFERENCE ACRS FRNT WITH UPR 70S IN JLN/RECORD HIGH AT SGF AND LWR 50S
AT CNU. 18Z SGF SNDG HAD LI OF -6...LTL CAP AND CAPE NR 2000.

FOR REST OF THIS AFTN AND ERLY EVE...STILL COULD SEE RW/TRW DVLP ACRS
FA IN RECORD HEAT. WITH LTL UPR SUPPORT...HOWEVER...NOT LOOKING FOR
PERSISTENT SEVERE.

12Z MODELS EACH TRY TO DOWNPLAY PCPN CHCS ACRS FA...INSTEAD PLACING ONE
VVEL MAX OVER KS AND 2ND OVER OK/AR TUE AM. STILL BELIEVE THAT SQUALL LN
WILL FORM ALG OR SLIGHTLY AHEAD OF CDFNT OVER SE KS LATE THIS EVE AND
PROPOGATE SE OVERNGT. MODIFIED SGF SNDG HODOGRAPH FOR NE STORM MOTION
WITH RESULT BEING LOW NEG HELICITY...SIMILAR TO THAT FOUND ON 12Z SNDG.
IF STORMS TURN TO RIGHT OF MEAN FLOW...HOWEVER...HELICITIES BECOME LOW
BUT POSITIVE.  ALSO...LL WINDS HAVE BECOME UNIDIRECTIONAL AT SGF. THUS
...THINKING THAT STG WINDS WILL BE THE MAIN THREAT...WITH HAIL AND
TORNADOES ALSO POSSIBLE.

SCENARIO AS I SEE IT: SCT RW/TRW WILL CONT THRU ERLY EVE WITH MAIN SHOW
STARTING AROUND 04Z IN SE KS/NE OK. SQUALL LN WILL THEN MOVE ACRS MOST
OF AREA BY 12Z...WITH ONLY ERN 1/3 OF COUNTIES LEFT TO MOVE THRU ERLY
TUE AM. WOULD NOT BE SURPRISED TO SEE PCPN END AS A MIX OR AS S OVER
NRN TIER OF COUNTIES...BUT NOT LOOKING FOR ANY ACCUMULATION ATTM. STG
SUBSIDENCE TO MV IN BY WED AM SO CLR AND COLD WILL BE TREND FOR MID WK.

TEMPS: FAN SBEEMS MORE REASONABLE...KEEPING TEMPS UP TNGT AND COLD WED.

SGF EB 052 055/020 033 08731
JLN EB 052 056/020 035 0872-

MS

In the hours before

Special weather statement, Feb 26, 1:00 PM CST, 5 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271200-

HAZARDOUS WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST MON FEB 26 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING
AND AGAIN LATE TONIGHT...

EARLY MONDAY AFTERNOON...A STATIONARY FRONT WAS LOCATED FROM NORTHERN
OKLAHOMA ACROSS SOUTHEAST KANSAS INTO NORTHERN MISSOURI. THE AIRMASS
SOUTH OF THIS FRONT WAS UNSTABLE...WITH TEMPERATURES IN THE 70S AND
DEWPOINTS IN THE 60S. ALTHOUGH STRONG MIDDLE AND UPPER LEVEL ENERGY WAS
NOT EVIDENT OVER THE AREA...THE UNSTABLE AIR MAY BREAK THE WEAK CAPPING
INVERSION AND PRODUCE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING. THE BEST CHANCE OF RAIN THIS AFTERNOON WILL BE NORTH AND WEST
OF A LINE FROM CASSVILLE TO SPRINGFIELD AND OSAGE BEACH. THE POTENTIAL
EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE BRIEFLY...PRODUCING
MAINLY HAIL AND HIGH WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE.

A BETTER CHANCE OF SEVERE WEATHER WILL OCCUR LATE THIS EVENING INTO THE
EARLY MORNING HOURS TUESDAY AS THE FRONT SURGES SOUTHEAST AND MIDDLE AND
UPPER LEVEL ENERGY MOVES INTO THE PLAINS. A SQUALL LINE IS EXPECTED TO
DEVELOP AFTER 10 PM FROM CHANUTE IN SOUTHEAST KANSAS TO SEDALIA IN WEST
CENTRAL MISSOURI. THE SQUALL LINE WILL THEN MOVE TO THE SOUTHEAST ACROSS
THE AREA OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE LINE OF
STORMS...WITH MAINLY STRONG WINDS EXPECTED. HAIL AND TORNADOES ARE ALSO
POSSIBLE...HOWEVER.
.
SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR LATER
STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL WEATHER SERVICE
FOR ADDITIONAL INFORMATION REGARDING THIS DEVELOPING SEVERE WEATHER
SITUATION.

SUTTON
Special weather statement, Feb 26, 1:01 PM CST, 5 hours 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271200-

HAZARDOUS WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST MON FEB 26 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING
AND AGAIN LATE TONIGHT...

EARLY MONDAY AFTERNOON...A STATIONARY FRONT WAS LOCATED FROM NORTHERN
OKLAHOMA ACROSS SOUTHEAST KANSAS INTO NORTHERN MISSOURI. THE AIRMASS
SOUTH OF THIS FRONT WAS UNSTABLE...WITH TEMPERATURES IN THE 70S AND
DEWPOINTS IN THE 60S. ALTHOUGH STRONG MIDDLE AND UPPER LEVEL ENERGY WAS
NOT EVIDENT OVER THE AREA...THE UNSTABLE AIR MAY BREAK THE WEAK CAPPING
INVERSION AND PRODUCE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING. THE BEST CHANCE OF RAIN THIS AFTERNOON WILL BE NORTH AND WEST
OF A LINE FROM CASSVILLE TO SPRINGFIELD AND OSAGE BEACH. THE POTENTIAL
EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE BRIEFLY...PRODUCING
MAINLY HAIL AND HIGH WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE.

A BETTER CHANCE OF SEVERE WEATHER WILL OCCUR LATE THIS EVENING INTO THE
EARLY MORNING HOURS TUESDAY AS THE FRONT SURGES SOUTHEAST AND MIDDLE AND
UPPER LEVEL ENERGY MOVES INTO THE PLAINS. A SQUALL LINE IS EXPECTED TO
DEVELOP AFTER 10 PM FROM CHANUTE IN SOUTHEAST KANSAS TO SEDALIA IN WEST
CENTRAL MISSOURI. THE SQUALL LINE WILL THEN MOVE TO THE SOUTHEAST ACROSS
THE AREA OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE LINE OF
STORMS...WITH MAINLY STRONG WINDS EXPECTED. HAIL AND TORNADOES ARE ALSO
POSSIBLE...HOWEVER.
.
SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR LATER
STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL WEATHER SERVICE
FOR ADDITIONAL INFORMATION REGARDING THIS DEVELOPING SEVERE WEATHER
SITUATION.

SUTTON
Special weather statement, Feb 26, 4:10 PM CST, 2 hours 28 minutes before
MOZ055>058-067>069-270015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CST MON FEB 26 1996

...TORNADO WATCH NUMBER 41 ISSUED FOR PARTS OF CENTRAL MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH THAT INCLUDES
MUCH OF CENTRAL MISSOURI UNTIL 10 PM CST.  THE WATCH IS GENERALLY NORTH
OF AN OSCEOLA TO ROLLA LINE.

THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER CENTRAL MISSOURI...WITH THE
STRONGEST STORMS AT 410 LOCATED ALONG I-44 BETWEEN LEBANON AND
WAYNESVILLE.

THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING OVER CENTRAL MISSOURI
DURING THE LATE AFTERNOON AND EVENING...WITH SOME OF THESE POSSIBLE
BECOMING SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES
POSSIBLE.

ADDITIONAL STORM DEVELOPMENT IS POSSIBLE OVER SOUTHEAST KANSAS AND THE
REMAINDER OF SOUTHWEST MISSOURI THIS EVENING.  RESIDENTS THROUGHOUT THE
REGION SHOULD BE ALERT FOR THE APPROACH OF STORMS AND BE PREPARED TO
SEEK SHELTER AS NECESSARY.

RUNNELS
Special weather statement, Feb 26, 4:16 PM CST, 2 hours 22 minutes before
MOZ055>058-067>069-270015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CST MON FEB 26 1996

...TORNADO WATCH NUMBER 41 ISSUED FOR PARTS OF CENTRAL MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH THAT INCLUDES
MUCH OF CENTRAL MISSOURI UNTIL 10 PM CST.  THE WATCH IS GENERALLY NORTH
OF AN OSCEOLA TO ROLLA LINE.

THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER CENTRAL MISSOURI...WITH THE
STRONGEST STORMS AT 410 LOCATED ALONG I-44 BETWEEN LEBANON AND
WAYNESVILLE.

THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING OVER CENTRAL MISSOURI
DURING THE LATE AFTERNOON AND EVENING...WITH SOME OF THESE POSSIBLE
BECOMING SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES
POSSIBLE.

ADDITIONAL STORM DEVELOPMENT IS POSSIBLE OVER SOUTHEAST KANSAS AND THE
REMAINDER OF SOUTHWEST MISSOURI THIS EVENING.  RESIDENTS THROUGHOUT THE
REGION SHOULD BE ALERT FOR THE APPROACH OF STORMS AND BE PREPARED TO
SEEK ZSHELTER AS NECESSARY.

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:32 AM CSTSevere Thunderstorm WarningSGFWebster28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.